Some new mothers who are breast-feeding (and some who should have stopped by now) have turned to medications to help increase their milk supply - and that meant off-label use of domperidone, a nausea medication, to stimulate breast milk production.
Some studies have suggested it may be related to negative side effects, including irregular heartbeat and sudden cardiac death, but a new article in Journal of Human Lactation,
finds that there is no risk to the babies who drink the milk, though the risks to women may be a concern.
In order to assess the efficiency and safety of domperidone, researchers Catherine Paul et al. analyzed both the limited studies available on maternal and infant exposure to the stimulant as well as larger studies focused on its use in gastrointestinal disorder treatment. The researchers found the following for those exposed to the drug:
- No adverse effects were observed in a limited sample of 85 infants and 60 treated mothers
- Breast milk production moderately improved after 3 daily dosages of 10-20 mg; however some institutions suggest doses as high as 120 or 160 mg.
- It increased the odds ratio for sudden cardiac death inpatients using more than 30 mg daily
As some women are highly susceptible to certain heart diseases, the researchers claimed the use of domperidone was especially worrisome: "In these circumstances, an improvement of breastfeeding practices seems to be more effective and safer than the use of an off-label domperidone treatment."